Oklahoma, 2016

Hail in Oklahoma, August 7, 2016

August 7, 2016 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed across southeastern Oklahoma during the afternoon of the 7th to the south of a stalled frontal boundary. The strongest storms produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across southeastern Oklahoma during the afternoon of the 7th to the south of a stalled frontal boundary. The strongest storms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 7, 1:32 PM CST, 27 minutes earlier.

Area forecast discussion, Aug 7, 1:32 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
232 PM CDT SUN AUG 7 2016

.DISCUSSION...
Thunderstorm complex starting to move east of west-central
Arkansas this afternoon. More air-mass type thunderstorms have
developed across southeast Oklahoma where strong heating has
occurred. Brief downburst winds and heavy rain will be possible
with any of the stronger thunderstorm activity.  Localized
flooding will also be possible given the slow storm motions.

A very moist/unstable airmass has developed across portions of
northeast Oklahoma this afternoon with frontal boundary draped
across northern Oklahoma. Latest short term observational trends
and higher resolution model guidance suggest scattered
thunderstorms will develop across portions of north-central
Oklahoma near boundary with storms moving into portions of
northeast Oklahoma this evening into the overnight hours. Any
storms that develop through the evening hours will have the
potential to be marginally severe given the slightly stronger
deep layer shear present across northern Oklahoma.

The heat advisory will be re-issued across portions of southeast
Oklahoma on Monday where heat indices will again be in the 105 to
108 degree range. The advisory may need to be expanded further
north across northeast Oklahoma depending if precip/clouds clear
out early enough. Hot and humid conditions will persist across the
region through much of the upcoming week. Scattered showers and
thunderstorms will remain possible, mainly during the afternoon
and early evening hours in association with peak heating.

Operational models remain in agreement with shifting upper trough
into the northern/central plains Friday into Saturday. Precipitation
chances will increase Friday into Friday night as a cold front
moves into the region. Depending on the speed of front could see
lingering thunderstorm chances across southeast Oklahoma and northwest
Arkansas into the day Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  93  78  96 /  50  40  20  20
FSM   73  94  77  96 /  30  40  20  30
MLC   77  97  78  97 /  30  30  20  20
BVO   74  91  74  96 /  50  40  20  20
FYV   71  88  73  92 /  40  40  20  30
BYV   70  87  74  91 /  30  40  20  30
MKO   74  93  75  94 /  50  40  20  20
MIO   73  88  75  93 /  50  40  20  20
F10   75  95  77  97 /  30  40  20  20
HHW   75 100  75 100 /  20  20  20  20

&&

.TSA Watches/Warnings/Advisories...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-060-
     064>067-070-071-073>076.

     Heat Advisory from noon to 8 PM CDT Monday for OKZ049-053-065-
     073>076.

AR...None.
&&

SHORT TERM...20
LONG TERM....12
Hazardous weather outlook, Aug 7, 11:25 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1225 PM CDT SUN AUG 7 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081015-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1225 PM CDT SUN AUG 7 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN AND FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
A COMPLEX OF THUNDERSTORMS ONGOING EARLY THIS AFTERNOON ALONG THE
ARKANSAS AND MISSOURI BORDER WILL CONTINUE TO MOVE SOUTHWARD INTO
WESTERN ARKANSAS THROUGH THE REST OF THE AFTERNOON. A LIMITED RISK
OF SEVERE WEATHER...AS WELL AS HEAVY RAIN AND FLASH
FLOODING...WILL EXIST WITH THE STRONGEST THUNDERSTORMS THIS
AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS...ALTHOUGH HAIL UP TO THE SIZE OF QUARTERS MAY ALSO OCCUR.

ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP LATE TONIGHT AND INTO
MONDAY MORNING AS A FRONT STALLED ACROSS THE REGION BEGINS TO MOVE
NORTHWARD AS A WARM FRONT. THE BEST CHANCES WILL EXIST ACROSS
PARTS OF NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS. HEAVY
RAIN AND FLASH FLOODING WILL BE THE GREATEST RISK WITH THE
OVERNIGHT THUNDERSTORMS...WITH A SMALL POTENTIAL FOR SEVERE
WEATHER.

IN ADDITION TO THE THUNDERSTORM THREATS...A HOT AND VERY HUMID
AIRMASS CONTINUES ACROSS THE REGION...LEADING TO ANOTHER AFTERNOON
WITH DANGEROUS HEAT INDICES IN PARTS OF EASTERN OKLAHOMA. A HEAT
ADVISORY IS IN EFFECT THROUGH 8 PM FOR AREAS SOUTH OF A LINE FROM
BRISTOW TO TULSA TO WAGONER...WHERE HEAT INDEX VALUES IN THE 105
TO 109 RANGE SHOULD BE COMMON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL...
                        DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A MOIST AND UNSTABLE AIRMASS WILL PERSIST OVER THE REGION THIS
WEEK. THE PROXIMITY OF A FRONTAL BOUNDARY WILL SUPPORT
THUNDERSTORM CHANCES EARLY THIS WEEK. THUNDERSTORMS ARE POSSIBLE
OVER THE TERRAIN AREAS OF FAR EASTERN OKLAHOMA AND NORTHWESTERN
ARKANSAS DURING THE MID TO LATE WEEK. THESE STORMS WILL BE MAINLY
DURING THE AFTERNOON AND EVENING HOURS. A COLD FRONT APPROACHING
THE AREA FRIDAY AND SATURDAY WILL SUPPORT CONTINUED THUNDERSTORM
CHANCES INTO NEXT WEEKEND. SEVERE WEATHER POTENTIAL WILL BE LOW
WITH ALL OF THIS ACTIVITY BUT STRONG GUSTY WINDS COULD OCCUR WITH
THE STRONGEST STORMS.

HOT AND HUMID CONDITIONS WILL AGAIN PREVAIL OVER MUCH OF THE
REGION BY MID WEEK AS A MID AND UPPER LEVEL RIDGE OF HIGH PRESSURE
BECOMES REESTABLISHED OVER THE SOUTHERN PLAINS.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 7, 11:55 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1255 PM CDT SUN AUG 7 2016

ARZ001-002-010-011-071830-
WASHINGTON AR-BENTON AR-MADISON AR-CARROLL AR-
1255 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON...CARROLL...EAST
CENTRAL BENTON AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 130 PM
CDT...

AT 1255 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF SPRINGDALE TO 4 MILES EAST OF
FORUM TO 7 MILES NORTH OF GREEN FOREST. MOVEMENT WAS SOUTHEAST AT 50
MPH.

WINDS TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
FAYETTEVILLE...                   SPRINGDALE...
BERRYVILLE...                     HUNTSVILLE...
EUREKA SPRINGS...                 GREEN FOREST...
HINDSVILLE...                     URBANETTE...
RUDD...                           FORUM...
HOBBS STATE PARK...               WESLEY...
CLIFTY...                         AURORA...
WITHROW SPRINGS STATE PARK...     OSAGE...
KINGSTON...                       WAR EAGLE...
GRANDVIEW...                      RULE...

LAT...LON 3612 9348 3608 9348 3608 9345 3601 9345
      3593 9384 3615 9416 3638 9393 3650 9356
      3650 9330 3612 9330
TIME...MOT...LOC 1755Z 298DEG 42KT 3615 9402 3620 9364 3643 9339
Special weather statement, Aug 7, 12:18 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT SUN AUG 7 2016

ARZ002-010-011-020-071900-
WASHINGTON AR-MADISON AR-CARROLL AR-FRANKLIN AR-
118 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...NORTHEASTERN
FRANKLIN...SOUTHEASTERN CARROLL AND SOUTHEASTERN WASHINGTON COUNTIES
UNTIL 200 PM CDT...

AT 118 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES SOUTH OF CARROLLTON TO 5 MILES EAST OF AURORA
TO 3 MILES SOUTH OF WESLEY. MOVEMENT WAS SOUTHEAST AT 40 MPH.

WINDS TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
HUNTSVILLE...                     ELKINS...
ST. PAUL...                       PETTIGREW...
RUDD...                           BOSTON...
WESLEY...                         AURORA...
WITTER...                         SAINT PAUL...
OSAGE...                          KINGSTON...
JAPTON...                         MARBLE...
CARROLLTON...                     WITHROW SPRINGS STATE PARK...
GEORGETOWN...                     CROSSES...
DELANEY...                        COMBS...

LAT...LON 3612 9348 3608 9348 3608 9345 3597 9345
      3595 9349 3588 9351 3588 9352 3576 9352
      3577 9370 3571 9370 3574 9391 3575 9389
      3576 9390 3576 9402 3601 9407 3632 9332
      3631 9330 3612 9330
TIME...MOT...LOC 1818Z 305DEG 36KT 3623 9331 3599 9360 3597 9392
Special weather statement, Aug 7, 12:28 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
128 PM CDT SUN AUG 7 2016

OKZ074>076-071915-
HASKELL OK-LATIMER OK-LE FLORE OK-
128 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LE FLORE...
NORTHEASTERN LATIMER AND SOUTHEASTERN HASKELL COUNTIES UNTIL 215 PM
CDT...

AT 128 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF MCCURTAIN...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
MCCURTAIN...                      MC CURTAIN...
LEQUIRE...                        MILTON...

LAT...LON 3503 9518 3517 9512 3518 9484 3501 9484
TIME...MOT...LOC 1828Z 280DEG 9KT 3509 9501
Special weather statement, Aug 7, 1:27 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
227 PM CDT SUN AUG 7 2016

OKZ049-075-076-072015-
PUSHMATAHA OK-LATIMER OK-LE FLORE OK-
227 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR LE FLORE...LATIMER AND
NORTHEASTERN PUSHMATAHA COUNTIES UNTIL 315 PM CDT...

AT 227 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG AND NEAR A
LINE EXTENDING FROM NEAR KIAMICHI TO 2 MILES EAST OF MUSE. MOVEMENT
WAS NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
POTEAU...                         WILBURTON...
CLAYTON...                        HEAVENER...
TALIHINA...                       WISTER...
HOWE...                           RED OAK...
FANSHAWE...                       ALBION...
OCTAVIA...                        HEAVENER RUNESTONE STATE PARK...
HIGGINS...                        TUSKAHOMA...
BIG CEDAR...                      STANLEY...
MUSE...                           TALIMENA STATE PARK...
NASHOBA...                        CLAYTON LAKE STATE PARK...

LAT...LON 3444 9554 3503 9546 3503 9535 3505 9535
      3502 9444 3451 9447 3451 9504 3446 9505
TIME...MOT...LOC 1927Z 213DEG 6KT 3466 9518 3468 9472

The radar

The Western Arkansas radar (KSRX), 77 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Le Flore

When
August 7, 1:59 PM CST
Where
Le Flore County, 9 mi E of Talihina
Measured
0.75 in hail
Reported by
Public
Coordinates
34.750, -94.891

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651673.